Montana, 2014

Flash Flood and Hail in Montana, August 15, 2014

August 15, 2014 · NWS MSO · 4 events in 2 counties and zones

Several upper level waves moved from south to north during the day around an upper level low that was centered between central Washington and Oregon. One of these impulses initiated thunderstorms across southwest Montana and brought hail and heavy rainfall especially to the Interstate 90 corridor between Garrison and Butte.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Several upper level waves moved from south to north during the day around an upper level low that was centered between central Washington and Oregon. One of these impulses initiated thunderstorms across southwest Montana and brought hail and heavy rainfall especially to the Interstate 90 corridor between Garrison and Butte.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 15, 9:55 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 15, 9:55 AM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1055 AM MDT Fri Aug 15 2014

.UPDATE...Issued a flash flood watch for Flathead County,
primarily for the Going-To-The-Sun-Road in Glacier National Park.

&&

.DISCUSSION...A line of showers with embedded thunderstorms is
moving through west central Montana this morning and will move
into northwest Montana through this afternoon. The primary threat
with thunderstorms will be very heavy rain, though small hail is
also possible in the stronger storms. Because atmospheric moisture
amounts remain well above normal, have issued a flash flood watch
for Flathead County. The main threat area will be the Going-To-
The-Sun-Road in Glacier National Park, although other roads in
Flathead Co could experience some small slides and debris on the
roadways under the heavier storms. Other areas besides Flathead
County will also have the potential for heavy rain producing
thunderstorms, and thus the threat will continue to be evaluated
through the afternoon.

&&

.AVIATION...Morning low clouds and fog in the vicinity of KGPI,
KSMN and KMSO will gradually dissipate by mid morning. Additional
afternoon showers and thunderstorms will be developing across the
Northern Rockies, affecting all airfields starting between 18z and
21z and continuing through this evening. The potential for gusty
winds and hail is minimal however there is a high threat for very
heavy rainfall which may produce brief, but sudden reductions in
both visibility as well as cloud heights. Conditions will improve
overnight with the potential for fog/stratus again returning to
most all airfields by Saturday morning.

&&

.PREV DISCUSSION... /ISSUED 420 AM MDT Fri Aug 15 2014/

..Heavy rain threat continues for one more day...

DISCUSSION...The last area of overnight convection can
be seen moving through Glacier National Park as of 4am. These
storms along with others across the Northern Rockies last night
have produced some rather robust amounts of precipitation and in
turn also resulted in saturated conditions at the surface. The
combination of this moisture and overnight clearing have lead to
the development of fog with the possibility of dramatic visibility
reductions in those places which received the heaviest rainfall.
The fog and low clouds will gradually dissipate by mid morning.

The weather pattern is starting to sound like a broken record given
that the parent upper level low pressure system responsible for
initiating all of our convection has moved very little over the
past few days. However that will change today with all models
forecasting the low to gradually drift NE towards NE Washington &
the Idaho Panhandle late this afternoon and along the Canadian
border with NW Montana by early Saturday morning. This path will
once again open the door for widespread afternoon showers and
thunderstorms across much of Northern Rockies with the key threat
being very heavy rainfall due to the continued presence of well
above normal atmospheric moisture levels. There continues to be a
slight chance for a few strong storms that may contain small hail.
But these will be few and far between due to limited instability
from cooler afternoon temperatures. Overnight convection will be
limited to mainly NW Montana and far less impressive than the
past few days. This area will also be the focus for additional
organized showers and thunderstorms Saturday. Whereas points
farther to the south see only scattered convection and breezy
afternoon winds. The upper low should be well into central Canada
by Sunday leaving northwest flow behind across Montana and the
slight chance for some afternoon showers and thunderstorms. But
overall things will begin to dry and become seasonably warm.

Monday & Tuesday: High temperatures will be 7 to 10 degrees above
normal while the chance for precipitation will be slightly below
normal. Gusty winds are still anticipated for Tuesday.

Wednesday onwards: Confidence continues to grow for a pattern
change with an increasing chance for precipitation into next
weekend. Also temperatures will be near normal on Wednesday and
then fall to as much as 8 to 12 degrees below normal by the end of
the week.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/NWSMissoula
https://www.twitter.com/NWSMissoula

In the hours before

Local storm report, Aug 15, 7:32 AM MST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
832 AM MDT FRI AUG 15 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 E GREER               46.39N 116.07W
08/14/2014  E1.25 INCH       CLEARWATER         ID   LAW ENFORCEMENT

            HAIL WAS MOSTLY 1" BUT A FEW WERE UP TO
            HALF-DOLLAR SIZE. IT ACCUMULATED UP TO 12"
            IN PLACES AND DECIMATED A BARLEY CROP. ALSO
            HOLES WERE OBSERVED IN FIBERGLASS BUILDING.
            HAIL DURATION 20 MINUTES.

&&

NWS MISSOULA MT
IRIS SYSTEM
Local storm report, Aug 15, 7:34 AM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
834 AM MDT FRI AUG 15 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 E GREER               46.39N 116.06W
08/14/2014                   CLEARWATER         ID   LAW ENFORCEMENT

            CLEARWATER COUNTY DEPUTY REPORTED A POSSIBLE
            "MICROBURST" AND WINDS IN EXCESS OF 60 MPH.
            A YELLOW PINE TREE SMASHED A SHED. ANOTHER
            YELLOW PINE WAS UPROOTED AND SEVERAL OTHERS
            WERE TWISTED OFF ABOUT 20 TO 30 FEET UP.
            TIME IS IN PDT. TSTM WND DMG DURATION 20
            MINUTES.

&&

NWS MISSOULA MT
IRIS SYSTEM
Special weather statement, Aug 15, 7:58 AM MST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
858 AM MDT FRI AUG 15 2014

MTZ003-004-151545-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
858 AM MDT FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS...WESTERN
MISSOULA AND EASTERN MINERAL COUNTIES UNTIL 945 AM MDT...

AT 854 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF TARKIO...OR 20 MILES
SOUTHEAST OF SUPERIOR...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TARKIO...ALBERTON...
CYR...QUARTZ...NINEMILE...HUSON AND STARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4734 11471 4729 11422 4684 11440 4683 11481
TIME...MOT...LOC 1456Z 197DEG 20KT 4698 11461

KINO
Special weather statement, Aug 15, 10:55 AM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1155 AM MDT FRI AUG 15 2014

MTZ007-151830-
BUTTE/BLACKFOOT REGION-
1155 AM MDT FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL AND
NORTHEASTERN DEER LODGE COUNTIES UNTIL 1230 PM MDT...

AT 1148 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF GALEN...OR 9 MILES
SOUTHWEST OF DEER LODGE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DEER LODGE AND
ELLISTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4643 11231 4621 11284 4636 11299 4667 11241
      4666 11235 4659 11229 4645 11229
TIME...MOT...LOC 1756Z 236DEG 25KT 4634 11280
Special weather statement, Aug 15, 11:00 AM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1200 PM MDT FRI AUG 15 2014

MTZ007-151845-
BUTTE/BLACKFOOT REGION-
1200 PM MDT FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR SILVER BOW AND EASTERN DEER LODGE
COUNTIES UNTIL 1245 PM MDT...

AT 1154 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GREGSON HOT SPRINGS
TO 14 MILES WEST OF DIVIDE...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BUTTE...DIVIDE...
SILVER BOW...WALKERVILLE...DEWEY...RAMSAY...NISSLER AND NEWCOMB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4572 11257 4568 11274 4575 11278 4580 11300
      4582 11304 4614 11292 4623 11258 4618 11256
      4619 11251 4613 11251 4610 11248
TIME...MOT...LOC 1800Z 220DEG 21KT 4612 11274 4573 11300

The radar

The Missoula radar (KMSX), 119 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Powell

When
August 15, 11:20 AM MST to 11:40 AM MST
Where
Powell County, 1 mi W of Deer Lodge
Reported by
Trained Spotter
Coordinates
46.400, -112.741

A trained spotter measured 0.80 of rainfall in 20 minutes due to a thunderstorm.

Flash Flood, Powell

When
August 15, 11:20 AM MST to 12:00 PM MST
Where
Powell County, Deer Lodge to 0.75 mi SW of Deer Lodge
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
46.400, -112.720

According to a spotter 1 mile west of Deer Lodge 0.80 of rain fell in a time span of 20 minutes. This rain resulted in street flooding in the town of Deer Lodge with water lapping doors of many businesses. The Powell County fair and rodeo were impacted by the flooding especially the fairgrounds exhibition center. Prisoners from the state prison were summoned to help setup sandbags to help mitigate the flooding.

Hail, Powell

When
August 15, 11:30 AM MST
Where
Powell County, 3 mi W of Deer Lodge
Measured
1 in hail
Reported by
Public
Coordinates
46.400, -112.783

A person from the public west of Deer Lodge estimated that quarter size hail fell during this event. Also a trained spotter located 1 mile west of Deer Lodge measured pea size hail and reported that large amounts of it had fallen.

Hail, Silver Bow

When
August 15, 11:54 AM MST
Where
Silver Bow County, 2 mi SSE of Butte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.973, -112.514

A trained spotter reported 1 size hail south of Butte.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538605, 538608, 538604, 538609.